Oesophageal Patients Association
3,614 members2,191 posts

PPIs

The majority of us that have had an Oesophagectomy are on PPI medication. It seems to be that patients with Adenocarcinoma need PPIs the most and that accounts for 70% of these cancers. The Squarmous cell carcinoma patients tend not to need them as much..

Therefore could I ask members who have had Adenocarcinoma, if any of you has been able to wean yourself off PPIs or reduce the dose. I am currently trying to lower my dose to 10mg a day and so far so good with Gaviscon at night but its early days.

I would appreciate your comments on this as we are going to discuss it at our next support meeting

Thanking you

Phil

21 Replies
oldestnewest

Hi Phil

I had adenocarcinoma and the Ifor Lewsi op in 2016, During my last lot of chemo I had enormous nausea problems and In the end stopped taking the PPIs. I switched to cyclozine hydrochloride on the hospital;s advice, and found this controlled the nausea rather better. I'm back on chemo and take two 10mg cyclezeine daily. The first few days after treatment are tough, but I'm otherwise functioning pretty well.

I'd be glad to hear of others' experiences.

Ken

Reply

Hi Phil,

My husband is keen to reduce the PPI dose he takes as he is convinced that it has been responsible for a scalp condition that suddenly started up about 6 months after his operation (will be 4 years in June). He has also been concerned about all the articles he reads about all the other possible side effects. Whilst I have suggested going to his GP to ask for a review, and a reduction to 10 mg a day, he likes to go his own merry way and takes 30 mg every other day. He is not having any reflux issues (touch wood) and his scalp rash has completely gone. Typically, he has just been given a dermatology appointment after being on the list for over 12 months!

Reply

Maybe it is to do with my scalp issue too which i have had since swapping omeprazole to Lansoprazole interesting.

Thanks Debbie

Reply

I had squamous but had a total oesophagectomy so I was lucky enough not to take them after 18 months, I did have acute kidney failure just post the surgery though.

Reply

Hi Phil

After three years on PPIs I was given a precautionary endoscopy. Although the final result was OK my consultant doubled my PPI dose suggesting that I should take one in the morning and one in the evening. It'll be reviewed later this year. I Take Gaviscon some nights but usually only if I have eaten late.

Regards

Haward

Reply

Thanks Hayward- what was the issue that led to the precautionary endoscopy? Was the concern that acid was harming your throat as I do feel discomfort in my throat , I’m not ( Post oesophagectomy) on PPI. , but do get burning in my throat so maybe a check would be a plan ?

Reply

Hi Mark. There was no issue. Four years on my consultant decided to have a wee Gander at my oesophagus. Some reddening was detected and that made them decide to double the PPI dose. A biopsy revealed no problem and no risk and no Barretts. So it may be that I have my dose decreased when I see her next (in May). Haward

Reply

Ah thanks i was thinking you had no œsophagus-

Glad all ok

Best wishes

Mark

Reply

I managed to ween myself off by moving to less effective ppi. I was on nexium, then moved to ranitidine. I was then able to ween off ranitidine much more easily.

Reply

Hi, my hubby was on omeprazole post surgery for almost 2 years but went into kidney failure and was told to come off them straight away and changed him to ranitidine as thought that omeprazole may be contributing to his kidney failure. They found out 4 weeks later he also had a recurrence. Not sure what effects long term PPI have. Good luck xx

1 like
Reply

Hi i had adenocarcinoma and havn’t been able to reduce my dosage. I take one morning and one before dinner. I also rely on Gaviscon Advance before bed. I take Lansoprazole.

Debbie

Reply

My DH, nearly 83 and 6 years post op, takes Lansaprazole 15mg at breakfast and is fine with that. But he did get a cradle-cap type scalp condition which is controlled with the baby remedy of olive oil and baby shampoo. 2nd childhood/old age? Or the PPI ? Who knows?

Reply

Phil, I am 16 years post IL and still take ppi's-20mg Esomeprazole morning and evening. If I forget to take one in the morning by about mid afternoon I'm beginning to suffer from heartburn. I am surprised to see all the comments about side effects as I'd not heard anything before now. Can anyone enlighten me on the risks of long term ppi use?

Reply

Hi Mrtoad

I am 11 years post op and after speaking to my pharmacist I will be going back to my normal dose. There are a lot of scare stories on PPIs with different trials but without any clear outcome.

Thank to everyone who responded

Phil

Reply
Reply

Hello Phil,

I had adenocarcinoma and the Ivor Lewis two part oesophagectomy in September 2016.

I was first prescribed Omeprazol 2 times 20 mg a day and this didn't agree with me and my medication was changed to Lanzoprazole at first 20 mg twice a day, and I have gradually reduced the Lanzoprazole until I am now on 1 times 10 mg in the morning after my first food.

I have Gaviscon advance tablets at night but only if I need them. To give you an idea one packet of sixteen has lasted almost a year.

I rarely suffer reflux at night, but I do sleep in a sitting position well propped up.

It is my intention now to cut the tablets in half and see if I can cut down to half of a tablet a day.

One point, I did cut out the PPi's completely but within three days I was suffering from reflux again and decided to try a gradual route and I am quite happy with the results so far. I just wish I could get a better grip on my food dumping probs!

Good luck with it all

Regards Richard

Reply

Hi Richard

I am similar to you and have reduced my PPI to 10mg per day but can,t seem to come off entirely.

But its not so bad we are having the lowest dose.

Phil

Reply

Hi Phil

I had my operation oevr 7 years ago and weaned off PPI's within 4 months and have not taken any medication since then. I worked with a very good dietician at Lincolnshire hospital and through diet have managed to manage most of my symptoms. I did this due to side effects of the PPI medication and after I ame off pain killers I never looked back. I firmly believe that taking care of the microbiom in our gut has a lot to do with our health and I took the advice of a dear friend who also had this cancer, which was to not go back to how I was before the cancer as this may have lead to me getting it in the first place, so I studied diet and working with very good people have made this the mainstay of my approach. I know some people need to be on PPI's and I do not know how to advise these, but for me it has been a blessing to get off them and not have their side effects.

I am always willing to share my experience with those who think it may help them

Kind regards

Bryan

Reply

Thanks Brian

Wish I could do the same as you but sometimes it depends on where our cancer was situated.

The burn always happened in the day when I was active and bending down and I would have to drink water to alleviate it .

Reply

Hello Phil

I am now completely off Lanzoprazole but sometimes have to take Rennie but this is for my coughing after some foods (like toast) that aggregate my oesophagus. I was on 30mg twice a day and additionallyneeded Gaviscon some evenings when woken in the night - again coughing not reflux but obviously acid aggravating me. It was so disrupting so I also purchased a wedge for the bed, with the help of OPA discount, which has been fantastic in helping me have undisturbed sleep. I was determined to stop the Lanzoprazole so spoke to my consultant to confirm that he was happy. It was difficult at first as sometimes I would cough so much I would give in and take a tablet. I asked my GP to prescribe 15g for the weaning off period. It took only a matter of weeks, and as I mentioned I do occasionally need a Rennie, but it's been around 6 months since I stopped.

I am almost 5 yrs post IL and as Brian has mentioned, limiting aggregating foods (spicy, tomatoes etc in my case) this has also contributed to no longer needing the meds. Luckily for me, red wine is not in this category!

Good luck to your group, it's ironic that we need these PPI's when it is imperative to have enough acid in your stomach to properly digest food and many of us have lost part of our stomach so already have reduced acid. Hopefully some of your group will also be lucky enough to give up the PPIs too - with support from consultant and/or GP of course.

Vicki

Reply

thanks Vicky really appreciate your comments

Reply

You may also like...